Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Des Moines, IA

May 26, 2013Jasper County, Marshall County, Poweshiek County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 26, 2013, 1:55 AM CDT for Jasper County, Marshall County, Poweshiek County, Iowa. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2013, 1:55 AM CDT (06:55 UTC)
Expired
May 26, 2013, 8:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, IA, Marshall County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:03 AM CDTFLASH FLOODKellogg, IAWATER COVERED THE ROAD AT ILLINOIS AVE AND HIGHWAY 6. ALSO PARTS OF NORTHFIELD DRIVE WERE UNDER WATER WITH ONE HOUSE SURROUNDED BY WATER.
May 26, 4:03 AM CDTFLASH FLOODOakland Acres, IAHIGHWAY 6 WAS UNDER WATER AND CLOSED WITH CARS STALLED.
May 26, 5:00 AM CDTHEAVY RAIN 4.42 Nw Oakland Acres, IAMEASURED SINCE SATURDAY AFTERNOON. REPORTED VIA SOCIAL MEDIA.
May 26, 5:30 AM CDTFLASH FLOODKellogg, IASPOTTER REPORTS SAND BAGGING OF KELLOGG WATER TREATMENT PLANT AND FIRE DEPARTMENT. HEARD ON SCANNER.
May 26, 6:20 AM CDTFLASH FLOODGrinnell, IAROADS IN THE CITY COVERED WITH WATER AND IMPASSABLE.
May 26, 7:00 AM CDTHEAVY RAIN 3.14Newton, IA4.18 INCHES OF RAIN OVER PAST TWO DAYS
May 26, 7:00 AM CDTHEAVY RAIN 3.961 W Montezuma, IATOTAL 24-HOUR RAINFALL
May 26, 7:00 AM CDTHEAVY RAIN 6.743 Sw Grinnell, IATOTAL 24-HOUR RAINFALL
May 26, 8:00 AM CDTFLASH FLOOD4 E Grinnell, IABRIDGE WASHED OUT ALONG 390TH AVENUE NEAR THE 70TH STREET BLOCK JUST WEST OF MALCOM.
May 26, 8:00 AM CDTFLASH FLOOD5 Nnw Montezuma, IABRIDGE WASHED OUT ON HIGHWAY 63 NORTH OF MONTEZUMA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 128 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WGUS53 KDMX 260655
FFWDMX
IAC099-127-157-261300-
/O.NEW.KDMX.FF.W.0014.130526T0655Z-130526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
155 AM CDT SUN MAY 26 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA...
  SOUTHERN MARSHALL COUNTY IN CENTRAL IOWA...
  WESTERN POWESHIEK COUNTY IN CENTRAL IOWA...

* UNTIL 800 AM CDT

* AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES SHOW 1.5 TO 2 INCHES OF RAIN HAS      
  FALLEN IN NORTHEAST JASPER COUNTY.


* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GRINNELL...NEWTON AND MONTEZUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4151 9299 4169 9322 4196 9323 4194 9283
      4188 9276 4186 9276 4186 9274 4151 9234

$$
5 follow-up statements
399 
WGUS73 KDMX 260809
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT SUN MAY 26 2013

IAC099-127-157-261300-
/O.CON.KDMX.FF.W.0014.000000T0000Z-130526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-MARSHALL IA-JASPER IA-
309 AM CDT SUN MAY 26 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JASPER...SOUTHERN
MARSHALL AND WESTERN POWESHIEK COUNTIES UNTIL 800 AM CDT...

AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES SHOW THAT TWO TO FOUR INCHES OF RAIN HAS FALLEN OVER 
NORTHEAST JASPER COUNTY INTO PARTS OF WEST CENTRAL POWESHIEK 
COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...NEWTON AND MONTEZUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4151 9299 4169 9322 4196 9323 4194 9283
      4188 9276 4186 9276 4186 9274 4151 9234

$$
709 
WGUS73 KDMX 260909
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
409 AM CDT SUN MAY 26 2013

IAC099-127-157-261300-
/O.CON.KDMX.FF.W.0014.000000T0000Z-130526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-MARSHALL IA-JASPER IA-
409 AM CDT SUN MAY 26 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JASPER...SOUTHERN
MARSHALL AND WESTERN POWESHIEK COUNTIES UNTIL 800 AM CDT...

AT 407 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES SHOW 4 TO 6 INCHES OF RAIN HAS FALLEN IN PARTS OF EASTERN 
JASPER COUNTY INTO WEST CENTRAL POWESHIEK COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...NEWTON AND MONTEZUMA.

LAW ENFORCEMENT REPORTED FLOODING ON ILLINOIS AVENUE AND HIGHWAY 6 
IN KELLOGG AND ALSO ON NORTHFIELD DRIVE.  A HOUSE WAS SURROUND BY 
WATER.  U.S. HIGHWAY 6 WAS ALSO FLOODED AND CLOSED NEAR OAKLAND 
ACRES WITH CARS STALLED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4151 9299 4169 9322 4196 9323 4194 9283
      4188 9276 4186 9276 4186 9274 4151 9234

$$
327 
WGUS73 KDMX 261018
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
518 AM CDT SUN MAY 26 2013

IAC099-127-157-261300-
/O.CON.KDMX.FF.W.0014.000000T0000Z-130526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-MARSHALL IA-JASPER IA-
518 AM CDT SUN MAY 26 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JASPER...SOUTHERN
MARSHALL AND WESTERN POWESHIEK COUNTIES UNTIL 800 AM CDT...

AT 517 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RAINFALL ESTIMATES SHOW THAT 4 TO 6 INCHES HAS FALLEN IN 
PARTS OF THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...NEWTON AND MONTEZUMA.

LAW ENFORCEMENT REPORTED FLOODING ON ILLINOIS AVENUE AND HIGHWAY 6 
IN KELLOGG AND ALSO ON NORTHFIELD DRIVE.  A HOUSE WAS SURROUND BY 
WATER.  U.S. HIGHWAY 6 WAS ALSO FLOODED AND CLOSED NEAR OAKLAND 
ACRES WITH CARS STALLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4151 9299 4169 9322 4196 9323 4194 9283
      4188 9276 4186 9276 4186 9274 4151 9234

$$
249 
WGUS73 KDMX 261105
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT SUN MAY 26 2013

IAC099-127-157-261300-
/O.CON.KDMX.FF.W.0014.000000T0000Z-130526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-MARSHALL IA-JASPER IA-
605 AM CDT SUN MAY 26 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JASPER...SOUTHERN
MARSHALL AND WESTERN POWESHIEK COUNTIES UNTIL 800 AM CDT...

AT 602 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR INDICATED 4 TO 6.5 INCHES OF RAIN HAS FALLEN IN PARTS
OF THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...NEWTON AND MONTEZUMA.

LAW ENFORCEMENT REPORTED FLOODING ON ILLINOIS AVENUE AND HIGHWAY 6 
IN KELLOGG AND ALSO ON NORTHFIELD DRIVE.  A HOUSE WAS SURROUND BY 
WATER.  U.S. HIGHWAY 6 WAS ALSO FLOODED AND CLOSED NEAR OAKLAND 
ACRES WITH CARS STALLED. 

A SPOTTER REPORTED SAND BAGGING OF THE KELLOGG WATER TREATMENT PLANT 
AND THE KELLOGG FIRE DEPARTMENT WAS UNDERWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4151 9299 4169 9322 4196 9323 4194 9283
      4188 9276 4186 9276 4186 9274 4151 9234

$$

AWB
818 
WGUS73 KDMX 261207
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
707 AM CDT SUN MAY 26 2013

IAC099-127-157-261300-
/O.CON.KDMX.FF.W.0014.000000T0000Z-130526T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-MARSHALL IA-JASPER IA-
707 AM CDT SUN MAY 26 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR JASPER...SOUTHERN
MARSHALL AND WESTERN POWESHIEK COUNTIES UNTIL 800 AM CDT...

AT 707 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR INDICATED 4 TO 7 INCHES OF RAIN HAS FALLEN IN PARTS 
OF THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
GRINNELL...NEWTON AND MONTEZUMA.

LAW ENFORCEMENT REPORTED FLOODING ON ILLINOIS AVENUE AND HIGHWAY 6 
IN KELLOGG AND ALSO ON NORTHFIELD DRIVE.  A HOUSE WAS SURROUND BY 
WATER.  U.S. HIGHWAY 6 WAS ALSO FLOODED AND CLOSED NEAR OAKLAND 
ACRES WITH CARS STALLED. 

A SPOTTER REPORTED SAND BAGGING OF THE KELLOGG WATER TREATMENT PLANT 
AND THE KELLOGG FIRE DEPARTMENT WAS UNDERWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4151 9299 4169 9322 4196 9323 4194 9283
      4188 9276 4186 9276 4186 9274 4151 9234

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:00 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 26, 12:00 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1200 AM CDT SUN MAY 26 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 314 PM CDT SAT MAY 25 2013

THE PRECIPITATION HAD ENDED OVER CENTRAL IOWA BY MID AFTERNOON. AN
AREA OF SUBSIDENCE WEST OF A MESOSCALE CONVECTIVE VORT MAX WHICH IS
EXITING THE REGION SHOULD HELP KEEP IT DRY OVER CENTRAL IOWA INTO
THIS EVENING. THE WARM FRONT WAS WELL DEFINED THIS AFTERNOON FROM
FAR NORTHERN NEBRASKA SOUTHEAST ALONG THE MISSOURI RIVER INTO
NORTHERN MISSOURI. EXPECT ANOTHER MCS TO DEVELOP THIS EVENING AND
THEN MOVE INTO CENTRAL IOWA TONIGHT. EXACT EVALUATION OF THE SYSTEM
IS UNCERTAIN...BUT CONFIDENCE OF IT OCCURRING IS HIGH.  AS FOR THE
FORECAST...WENT WITH HIGH POPS TONIGHT AND A SMALL DIURNAL
TEMPERATURE RANGE. PRIMARY THREAT WILL BE HEAVY RAIN WITH THE MCS.
CONVECTION SHOULD BE ELEVATED AND SEVERE PARAMETERS ARE NOT
FAVORABLE.

.LONG TERM.../SUNDAY THROUGH SATURDAY/...
ISSUED AT 314 PM CDT SAT MAY 25 2013
ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS
AS UPPER LEVEL RIDGE REMAINS IN PLACE ACROSS THE CENTRAL PORTION
OF THE COUNTRY ALLOWING FOR SOUTHWEST FLOW TO DOMINATE THE WEATHER
PATTERN. LEANED TOWARD A BLEND...AS MODELS ARE AT LEAST AGREEING
ON OVERNIGHT/EARLY MORNING CONVECTION DURING THE NEXT SEVERAL
NIGHTS...BUT DISAGREE ON LOCATION OF HEAVIEST RAIN.

.SUNDAY THROUGH TUESDAY...ONGOING MCS EXPECTED TO DEVELOP TONIGHT
WILL PUSH INTO NORTHEAST IOWA SUNDAY MORNING.  HAVE CONFINED HIGHEST
POPS THROUGH 18Z SUNDAY IN THE NORTHERN AND EASTERN SECTIONS OF THE
FORECAST AREA. MOISTURE TRANSPORT VECTORS AND THETA-E ADVECTION
CONTINUE SUNDAY MORNING BEFORE DIMINISHING BY THE AFTERNOON HOURS.
CUT BACK ON POPS B/T 18Z SUNDAY THROUGH 00Z MONDAY WITH A BRIEF
PERIOD OF SUBSIDENCE SETTLING IN OVER CENTRAL IOWA SUNDAY AFTERNOON.
ANOTHER SHORTWAVE AND 500 MB VORT MAX...COMBINED WITH LLJ AND
MOISTURE TRANSPORT INCREASING SUNDAY EVENING INTO MONDAY
MORNING...KEPT WITH HIGH POPS THROUGH 18Z MONDAY. WARM LAYER CLOUD
DEPTHS REACH 12000 FEET BY 12Z SUNDAY AND AGAIN BY SUNDAY NIGHT INTO
MONDAY. THIS...COMBINE WITH PRECIPITABLE WATER VALUES RANGING AROUND
1.50 INCHES WILL LEAD TO SOME EFFICIENT RAIN PRODUCERS SUNDAY
MORNING AND LATE SUNDAY NIGHT INTO MONDAY. ANOTHER ROUND OF
EFFICIENT RAIN PRODUCERS SETS UP MONDAY NIGHT INTO TUESDAY WITH A
VERY SIMILAR PATTERN AS TONIGHT AND SUNDAY NIGHT. CUT BACK ON POPS
TUESDAY DURING THE DAY AS SHORTWAVE IS A BIT QUICK TO MOVE NORTHEAST
PAST 12Z TUESDAY.

.WEDNESDAY THROUGH SATURDAY...GFS AND ECMWF ARE COMING TOGETHER WITH
MUCH STRONGER VORT MAX AND 500MB SHORTWAVE TO PUSH ACROSS THE REGION
WEDNESDAY NIGHT INTO THURSDAY. THE 00Z ECMWF IS SLIGHTLY SLOWER THAN
THE 12Z GFS...BUT CONCERNED ABOUT PRECIP AMOUNTS ON TOP OF
ANTICIPATED QPF OVER THE NEXT FEW NIGHTS. THE VERY ACTIVE WEATHER
PATTERN CONTINUES WITH THE GFS/ECMWF BOTH KEEPING THE FORECAST AREA
UNDER SOUTHWEST FLOW AND A SERIES OF SHORTWAVES TO AFFECT IOWA
THURSDAY NIGHT INTO FRIDAY...AND AGAIN FRIDAY NIGHT INTO SATURDAY.
HYDRO ISSUES WILL REMAIN A CONCERN IN THE EXTENDED PERIOD.

&&

.AVIATION...26/06Z
ISSUED AT 1159 PM CDT SAT MAY 25 2013

AN AREA OF THUNDERSTORMS ACROSS CENTRAL IOWA WILL CONTINUE TO
BECOME MORE FOCUSED FARTHER NORTH OVERNIGHT AND GENERALLY IMPACT
THE NORTHERN SITES. DRIER AIR ADVECTING IN FROM GREAT LAKES HIGH
PRESSURE HAS HELPED CIGS INCREASE TO VFR OVER EASTERN IOWA AND
INTO THE EASTERN SITES. WHILE SOME IFR CONDITIONS ARE POSSIBLE YET
THROUGH THE PERIOD...THE DRIER AIR SHOULD TREND CIGS TO MVFR AND
VFR. PRECIPITATION WILL MAINLY BE FOCUSED THROUGH MID SUNDAY
MORNING THEN AGAIN SUNDAY EVENING.

&&

.HYDROLOGY...
ISSUED AT 314 PM CDT SAT MAY 25 2013

THIS MORNINGS RAINFALL WAS SIGNIFICANT IN SPOTS ACROSS CENTRAL IOWA
WITH AN OVER 5 INCH REPORT IN MARSHALL COUNTY. HEAVY RAIN FORECAST
TOOLS SUGGEST THAT THE STORMS ASSOCIATED WITH TONIGHT/S MCS SHOULD
BE VERY EFFICIENT RAINFALL PRODUCERS. BOTH THE GFS/NAM SHOWS A DEEP
WARM CLOUD LAYER...HIGH PRECIPITABLE WATER AND GOOD MOISTURE
TRANSPORT OVER THE WARM FRONT. ALTHOUGH THE 850-700 MB THETA E
ADVECTION IS NOT AS STRONG AS THIS MORNING...THERE IS ENOUGH TO
SUPPORT ELEVATED CONVECTION. IN ADDITION...CORFIDI VECTORS ARE
POINTING SOUTH TONIGHT INTO THE LOW-LEVEL JUST SUGGESTING SOME
BACK BUILDING POTENTIAL OF THE MESOSCALE BETA ELEMENTS. WITH ALL
OF THIS CONSIDERED...WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE
AREAS THREATENED BY HEAVY RAIN AND AREAS WHICH HAD HEAVY RAINFALL
LAST NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 AM CDT SUNDAY FOR AUDUBON-BLACK HAWK-
BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HARDIN-JASPER-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-
SAC-STORY-TAMA-WAPELLO-WEBSTER.

&&

SHORT TERM...JOHNSON
LONG TERM...PODRAZIK
AVIATION...DONAVON
HYDROLOGY...JOHNSON
Hazardous weather outlook, May 25, 3:59 PM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT SAT MAY 25 2013

IAZ004>007-015>017-023>028-070>073-081>085-092>097-262100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
359 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. CHANCES FOR SEVERE WEATHER ARE
LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS
WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

IAZ033>039-044>050-057>062-074-075-086-262100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
359 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR AGAIN TONIGHT. CHANCES FOR SEVERE
WEATHER ARE LOW...BUT STORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL AND LOCAL FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT UNTIL 9 AM SUNDAY
MORNING. IN ADDITION...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF
THE CEDAR RIVER BASIN AND THE DES MOINES BASIN NEAR OTTUMWA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS.  SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. SEVERE WEATHER APPEARS UNLIKELY THIS
WEEKEND...BUT SEVERE WEATHER CHANCES WILL INCREASE SOMEWHAT INTO
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

KJ

In the hours before

Local storm report, May 25, 11:13 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HAIL             AUDUBON                 41.72N 94.93W
05/25/2013  E1.00 INCH       AUDUBON            IA   LAW ENFORCEMENT

&&

AWB
Local storm report, May 25, 11:29 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     HAIL             10 NW AUDUBON AIRPORT   41.79N 95.08W
05/25/2013  E0.88 INCH       AUDUBON            IA   TRAINED SPOTTER

            NICKEL SIZED HAIL, PEA SIZED HAIL OCCURING NOW

&&

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:03 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie27 min
May 25, 11:31 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Guthrie29 min
May 26, 12:25 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene50 min
May 26, 4:25 AM CDTFlash Flood WarningDMXPoweshiek6 hr
May 26, 5:48 AM CDTFlash Flood WarningDMXMarshall, Tama6 hr
May 26, 7:24 AM CDTFlash Flood WarningDMXFranklin, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 1 more6 hr
May 26, 8:34 AM CDTAreal Flood WarningDMXJasper, Marshall, Poweshiek24 hr
May 26, 9:11 AM CDTFlash Flood WarningDMXButler, Grundy, Hardin, Tama6 hr
May 26, 10:19 AM CDTAreal Flood WarningDMXPoweshiek24 hr
May 26, 10:54 AM CDTRiver Flood WarningDMXBlack Hawk10 days
May 26, 11:51 AM CDTAreal Flood WarningDMXMarshall, Tama24 hr
May 26, 1:11 PM CDTAreal Flood WarningDMXFranklin24 hr
May 26, 2:27 PM CDTRiver Flood WarningDMXMarshall6 days
May 26, 2:55 PM CDTAreal Flood WarningDMXButler, Grundy, Hardin, Tama24 hr
May 26, 3:21 PM CDTFlash Flood WarningDMXMarshall, Story6 hr
May 26, 3:51 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more41 hr
May 26, 5:19 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie41 min
May 26, 5:32 PM CDTFlash Flood WarningDMXPoweshiek6 hr
May 26, 6:53 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union52 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.